Some risks still unknown with pregnancy and antidepressants

Roughly 20 percent of women will experience a depressive disorder while pregnant

 
 

By Lisa Applegate

Contributor
 

A new report about the risks versus benefits of taking antidepressants during pregnancy confirms what many women already know: the choice is rarely clear, or easy.

The American Psychiatric Association and the American College of Obstetricians and Gynecologists jointly reviewed dozens of studies about depression, antidepressants and pregnancy.

"They make it clear how much we don't know," says Dr. Laura Miller, who until recently was the director of the University of Illinois at Chicago Women's Mental Health Program.

Roughly 20 percent of women will experience a depressive disorder while pregnant, according to the report. The use of an antidepressant during pregnancy has doubled between 1999 and 2003, largely due to greater use of selective serotonin reuptake inhibitor antidepressants, or SSRIs, such as Prozac or Zoloft.

Some studies found that SSRIs, once thought to be safe for babies, may cause complications such as low birth weight, preterm birth, or-more rarely-problems with heart or lung function. But researchers struggle to discern whether these problems are caused by medications, or by the depression and its impact on maternal health and behavior.

The report does include guidelines to help doctors and patients make informed choices about drug treatment, something Dr. Xavier Pombar, the director of obstetrics at Rush University Medical Center, finds beneficial.

"I must counsel probably five women a week about this," he says. "It's always the patient's choice. Oftentimes, we couch our recommendations based on the patient's history."

Ideally, says Miller, women with a history of depression, or who are bipolar or experienced psychotic episodes in the past, should talk to a doctor before becoming pregnant. This way, a woman can explore different options before she gets pregnant.

But, once pregnant, the most dangerous choice a woman can make is to abruptly stop taking her medication before seeing a doctor. Stopping can cause rebound symptoms that are more intense than the original depression, Miller says.

"It's important not to make any changes until they go see a psychiatrist, weigh the risks and benefits, and then perhaps decide to gradually withdraw from medication," she says.

 

 
 







 
 
 
Copyright 2014 Wednesday Journal Inc. All rights reserved. Chicago web development by liQuidprint